[Skip to Content]
[Skip to Content Landing]
Article
November 1973

Subconjunctival Nodules After Amphotericin B InjectionMedical Therapy for Aspergillus Corneal Ulcer

Author Affiliations

USA; USA, Washington, DC
From the Eye Clinic, Valley Forge General Hospital and the Armed Forces Institute of Pathology, Walter Reed Army Medical Center, Washington, DC. Dr. Bell is now at the Thomas Jefferson University Medical College and Hospital, Philadelphia, and Dr. Ritchey is now at the Bascom Palmer Eye Institute, University of Miami (Fla) Medical School.

Arch Ophthalmol. 1973;90(5):402-404. doi:10.1001/archopht.1973.01000050404016
Abstract

A case of fungal ulcer of the cornea resolved after a variety of therapeutic measures, which included amphotericin B and nystatin, were used. Amphotericin B was administered by subconjunctival injections in a total dose of 7.5 mg, which resulted in a severe conjunctival reaction. A unique complication following this therapy was the development of subconjunctival nodules. These were removed and found to contain fibrosing histiocytic areas with intracellular deposits of rod-like PAS-positive material, possibly amphotericin B or a breakdown product of it. Although the conjunctival lesions resolved uneventfully, clinicians should be aware that subconjunctival injection of amphotericin B may result in permanent yellowing of the conjunctiva and that when dosage exceeds 5 mg and the drug is injected subconjunctivally, the development of salmon-colored, raised nodules may be anticipated.

×